Wyoming, 2011

High Wind in Wyoming, March 16, 2011

March 16, 2011 · NWS RIW · 1 event in 1 county or zone

Strong southwest wind aloft brought gusty wind down the lee side of the Wind River Range, causing several gusts over 60 mph at the Lander Airport. The strongest gust was 69 mph at 1049MST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong southwest wind aloft brought gusty wind down the lee side of the Wind River Range, causing several gusts over 60 mph at the Lander Airport. The strongest gust was 69 mph at 1049MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 16, 9:19 AM MST, 56 minutes earlier.

Area forecast discussion, Mar 16, 9:19 AM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1019 AM MDT WED MAR 16 2011

SHORT TERM...TODAY THROUGH FRIDAY NIGHT
UPDATED TO ADD IN THE STAR VALLEY INTO THE WINTER WEATHER ADVISORY
MIX. RAIN CHANGING TO SNOW ACROSS MOST OF THE VALLEY AND SNOW
COULD BE FAIRLY HEAVY AT TIMES THIS AFTERNOON AND EVENING.

PROGRESSIVE PACIFIC WESTERLY FLOW CONTINUES.

PRECIPITATION IS GRADUALLY FILLING IN ACROSS EASTERN IDAHO. THE WEB
CAM HAS BEEN INDICATING SNOWFALL OVER TETON PASS BUT PRECIP HAS NOT
YET REACHED THE WESTERN VALLEYS AT THE TIME OF THIS WRITING. INFRARED
SATL IS ENSURING COLDER TOPS MOVING INTO WESTERN WYOMING. THIS
PRECIPITATION IS BREAKING OUT AHEAD OF A SHORTWAVE TROUGH THAT IS
NOW OVER THE PACIFIC NW AND HAS BEEN PRODUCING LIGHTNING OVER
WASHINGTON AND OREGON. FAST WEST SOUTHWEST DIFLUENT UPSLOPE FLOW
ALONG WITH SOME ISENTROPIC LIFT WILL AID IN ENHANCED PRECIP. TEMP IN
JAC IS CURRENTLY 36 AND 41 AT AFTON. GFS/NAM H7 TEMPS CONTINUE TO
SUPPORT THE LIKELIHOOD OF RAIN CHANGING TO SNOW OVER THE SOUTHERN
FAR WESTERN VALLEYS IF ONE AVERAGES OUT THE WARMER NAM AND COLDER
GFS H7 TEMPS. ONLY THE NORTHERN FAR WESTERN VALLEYS WILL LIKELY
REACH ADVISORY CRITERIA BY MIDNIGHT THURSDAY. THE REST OF THE WINTER
WEATHER ADVISORY LOOKS GOOD FOR WESTERN WY. ADDED THE EAST SLOPE OF
THE WIND RIVER MTNS FOR BLOWING SNOW BUT THAT ZONE WILL ONLY BE GOOD
THROUGH 18Z TODAY. THE LOCAL WRF IS HINTING AT A MTN WAVE ABOVE LND
FOR THIS MORNING. IT LOOKS LIKE A MARGINAL WIND EVENT WITH THE
SURFACE GRADIENT NOT IMPRESSIVE...FROUDE NUMBER TOO HIGH AND LACK OF
MOUNTAIN TOP INVERSION. THE WINDS APPEAR THAT THEY WILL BE
RESTRICTED TO THE HIGHER TERRAIN SO FELT A WINTER WX ADV WAS
APPROPRIATE FOR ZONE 15. HANDLED THE MARGINAL ON GOING WINDS IN THE
GREEN MTNS WITH AN SPS FOR NOW. WILL LET THE HIGH WIND WARNING FOR
THE CODY FOOTHILLS AND THE ADJACENT ABSAROKA MTNS RUN THEIR COURSE
THROUGH 18Z TODAY. STATION DW6841 IN CLARK BLEW 47 MPH FROM THE
SOUTHEAST WHICH SEEMS TO BE A PRE CURSOR FOR A GOOD BLAST OF WIND
FROM THE WEST. SURE ENOUGH...SHORTLY THEREAFTER A WESTERLY WIND GUST
OF 74 MPH WAS RECORDED. WILL LIKELY HANDLE THE STRONG WINDS ACROSS
NATRONA COUNTY TODAY WITH ANOTHER SPS AT ISSUANCE TIME. THE CPR MOS
NAM GUIDANCE IS INDICATING SUSTAINED WIND SPEEDS IN THE LOW 30S FOR
9 HOURS TODAY AND THIS EVENING BUT FOR REASONS STATED ABOVE WILL NOT
GO WITH HIGH WIND HILITES THERE. THE WINDS WILL PICK UP BRIEFLY THIS
AFTERNOON OVER THE WIND RIVER BASIN AND THE LANDER FOOTHILLS WITH
THE TROUGHPA.

THE NEXT SHORTWAVE FOLLOWING CLOSE BEHIND IS PRODUCING LIGHTNING
JUST OFF THE SOUTHERN OREGON COAST. THIS FEATURE WILL KEEP THE SNOW
FALLING WEDNESDAY NIGHT IN WESTERN WY AS WE GET UNDERNEATH AN
ASSOCIATED JET COUPLET. THIS SNOW WILL SPREAD THROUGH SWEETWATER
COUNTY TODAY AND THEN SPILL OVER THE DIVIDE TONIGHT WITH SOUTHERN
SWEETWATER COUNTY RECEIVING WIDESPREAD SNOW THROUGH THURSDAY AFTER A
COMPLETE CHANGEOVER TO SNOW TONIGHT. HAVE INDICATED UP TO 5 INCHES
OF SNOW FOR SOUTHERN SWEETWATER COUNTY LATE TONIGHT THROUGH
THURSDAY. FOR THE SAME TIME FRAME HAVE INDICATED 3 TO 5 INCHES OF
SNOW FOR THE WESTERN MTNS AND 2 TO 3 INCHES FOR THE WESTERN VALLEYS.
THE PRECIP SHOULD REMAIN A MIXTURE EAST OF THE DIVIDE TONIGHT. ONE
EXCEPTION WILL BE THE BIG HORN BASIN WHERE ONLY A CHC OF PRECIP IS
EXPECTED WITH MOST OF THE DYNAMICS REMAINING TO THE SOUTH OF THERE.
THEN THE TROUGH AXIS TRACKS ACROSS THE AREA THURSDAY NIGHT WITH
LIGHT SNOW CONTINUING IN WESTERN WY THROUGH THEN. HIGH PRESSURE
BUILDS INTO THE AREA FRIDAY FOR DRIER WEATHER EXCEPT FOR SOME
FLURRIES MAINLY OVER THE WESTERN MTNS FROM THE CONTINUED PACIFIC
FETCH.

SOME AREAS OF THE WIND RIVER BASIN AND LANDER FOOTHILLS COULD SEE
THERE FIRST 60 DEGREE TEMPERATURE TODAY. THESE AREAS TUESDAY DID NOT
REALIZE THEIR MAX POSSIBLE TEMPS BECAUSE OF LEE ENHANCED CLOUDINESS.
AFTER A MILD START TODAY ACROSS THE CWA...TEMPS WILL BE COOLER
BEGINNING THURSDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT
WYZ001-002-012>014-023>025.

&&

UPDATE...SKRBAC
SHORT TERM...LIPSON
LONG TERM...WM
AVIATION...WM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Mar 16, 9:22 AM MST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1022 AM MDT WED MAR 16 2011

WYZ001>020-022>030-171200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1022 AM MDT WED MAR 16 2011

...WINTER WEATHER ADVISORIES COVER MUCH OF WESTERN WYOMING THROUGH
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SNOW EVENT WILL CONTINUE THROUGH THIS EVENING ACROSS
WESTERN WYOMING. 8 TO 14 INCHES OF SNOW ARE EXPECTED IN THE MOUNTAINS
WITH 3 TO 6 INCHES ACROSS THE WESTERN VALLEYS AND UPPER GREEN RIVER
BASIN FOOTHILLS. SIGNIFICANT SNOWFALL COULD SPREAD TO SWEETWATER
COUNTY TONIGHT INTO THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL SNOWFALL IS EXPECTED OVER WESTERN AND SOUTHERN WYOMING
THURSDAY WITH 3 TO 5 INCHES EXPECTED IN THE WESTERN WYOMING
MOUNTAINS WITH 2 TO 3 INCHES IN THE WESTERN VALLEYS. UPWARDS OF 6
INCHES OF TOTAL SNOWFALL IS EXPECTED OVER SOUTHERN SWEETWATER COUNTY
ALONG AND SOUTH OF INTERSTATE 80 BY LATE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS AS WELL AS ANY
WIND GUSTS OVER 40 MPH. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Mar 16, 4:25 AM MST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
525 AM MDT WED MAR 16 2011

WYZ018-161600-
LANDER FOOTHILLS-
525 AM MDT WED MAR 16 2011

STRONG SOUTHWEST WIND BETWEEN 20 AND 40 MPH...WITH OCCASIONAL GUSTS
AROUND 50 MPH...WILL OCCUR ALONG THE LANDER FOOTHILLS THIS MORNING.
TRAVELLERS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES...SHOULD
BE PREPARED FOR THE STRONG WIND.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lander Foothills

When
March 16, 10:15 AM MST to 12:00 PM MST
Where
Lander Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280120.